Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 144, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2020, 10:52 PM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 10:52 PM CDT (03:52 UTC)
- Expired
- Jul 8, 2020, 11:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Wilkin County, MN, Richland County, ND
The radar
The Aberdeen radar (KABR), 144 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:40 PM CDT | TSTM WND DMG | 4 S Fairmount, ND | A FEW LARGE BRANCHES BROKEN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3268 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 19.4
The text
As transmitted.
560
WUUS53 KFGF 090352
SVRFGF
MNC167-NDC077-090445-
/O.NEW.KFGF.SV.W.0144.200709T0352Z-200709T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1052 PM CDT Wed Jul 8 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
South central Wilkin County in west central Minnesota...
Southeastern Richland County in southeastern North Dakota...
* Until 1145 PM CDT.
* At 1052 PM CDT, a severe thunderstorm was located near New
Effington, or 29 miles southwest of Wahpeton, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hankinson around 1115 PM CDT.
Lamars around 1120 PM CDT.
Sonora around 1125 PM CDT.
Great Bend around 1130 PM CDT.
Fairmount around 1135 PM CDT.
This includes Interstate 29 between mile markers 0 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4597 9715 4632 9661 4607 9634 4602 9648
4602 9657 4599 9657 4593 9673 4594 9712
TIME...MOT...LOC 0352Z 233DEG 22KT 4594 9699
HAIL...1.00IN
WIND...60MPH
$$
NC2 follow-up statements
598
WWUS53 KFGF 090424
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1124 PM CDT Wed Jul 8 2020
MNC167-NDC077-090445-
/O.CON.KFGF.SV.W.0144.000000T0000Z-200709T0445Z/
Wilkin MN-Richland ND-
1124 PM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTH CENTRAL WILKIN AND SOUTHEASTERN RICHLAND COUNTIES...
At 1123 PM CDT, a severe thunderstorm was located over Sonora, or 16
miles southwest of Wahpeton, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Sonora around 1125 PM CDT.
Fairmount around 1140 PM CDT.
Doran and Breckenridge around 1200 AM CDT.
This includes Interstate 29 between mile markers 0 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4632 9661 4607 9634 4602 9648 4602 9657
4599 9657 4593 9673 4594 9696
TIME...MOT...LOC 0423Z 233DEG 22KT 4606 9677
HAIL...1.00IN
WIND...60MPH
$$
CJ912
WWUS53 KFGF 090440
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1140 PM CDT Wed Jul 8 2020
MNC167-NDC077-090449-
/O.EXP.KFGF.SV.W.0144.000000T0000Z-200709T0445Z/
Wilkin MN-Richland ND-
1140 PM CDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WILKIN AND
SOUTHEASTERN RICHLAND COUNTIES WILL EXPIRE AT 1145 PM CDT...
The storm which prompted the warning has moved away from the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
far southeastern Richland County and far southern Wilkin County.
LAT...LON 4632 9661 4607 9634 4602 9648 4602 9657
4599 9657 4593 9673 4594 9696
TIME...MOT...LOC 0439Z 233DEG 22KT 4612 9666
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:12 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 8, 9:12 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 912 PM CDT Wed Jul 8 2020 .UPDATE... Issued at 912 PM CDT Wed Jul 8 2020 One storm cell remains in the Wadena area right now, but most activity has shifted east of the FA. The rest of the area is seeing a nice evening, with light winds and decreasing clouds. UPDATE Issued at 645 PM CDT Wed Jul 8 2020 Isolated storm cells have produced a long track tornado south of Dalton, and recent reports have another tornado now over southeast Otter Tail County. So for another hour or so, there is still a threat of severe weather over our far southeast FA. After this moves out, a quiet night is expected. && .SHORT TERM...(This evening through Thursday night) Issued at 301 PM CDT Wed Jul 8 2020 A cold front continues slowly pushing across the region today. Early this afternoon, the location is along a line from Frederick, to Fargo, to Cass Lake. MLCAPE along the front remains in the 2000 to 3500 J/Kg range with enough CIN to provide moderate capping into the afternoon. Effective bulk shear is as high as 35 to 40 knots. Development of a few light showers ahead of the main front has been observed, with very little in the way of sustainable updrafts thus far. However, as the front pushes onward, we should see an interaction that allows for limited thunderstorm development during the mid-afternoon although much of the strongest activity should remain to our east and southeast. Weather-related impacts are possible should strong storms develop, with Fergus Falls, to Park Rapids line and eastward being the primary focus through the afternoon hours. Potential risks include 1 inch hail and wind gusts up to 60 mph. Much quieter weather prevails tonight into Thursday, with mostly clear skies and slightly cooler highs in the lower to middle 80s. Look for breezy west winds during the afternoon, especially for the Devils Lake Basin, where we could see 15 to 20 mph sustained winds and gusts to near 30 mph. .LONG TERM...(Friday through Wednesday) Issued at 301 PM CDT Wed Jul 8 2020 Chances for impactful weather will come mainly on Sat and early next week, in the form of strong to isolated svr tstms. It will be humid, but temps will hover near average levels for mid July. Zonal upper flow will be in place to start of Fri, leaving us dry with near average aftn temps in the 80s. Upper wave pinching down out of southern Canada Fri night into Sat would be impetus for concurrent convection. A boundary draped from central ND through MN Lakes country could be the forcing focus. NW flow would then follow for Sun, providing more in the way of fair weather. Upper ridge followed by SW flow early next week will provide a bit more heat along with increasing humidity. Surface features entering the picture during Mon should lead to more tstms with a lingering boundary draped over the area continuing the activity intermittently through Tue. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 645 PM CDT Wed Jul 8 2020 A few lower clouds are affecting KBJI right now, but they should clear out shortly. Overnight, not expecting any impacts. On Thursday, wind speeds may get a little breezy, especially at KDVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Lynch LONG TERM...WJB AVIATION...Godon
Hazardous weather outlook, Jul 8, 9:06 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 906 PM CDT Wed Jul 8 2020 MNZ001>009-013>017-022-023-027>029-NDZ006>008-014>016-024-026>030- 038-039-049-052>054-100215- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-West Becker-East Becker-Wilkin-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 906 PM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are chances for thunderstorms Friday into Saturday as well as into next week. Storms are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ024-030>032-040-100215- Hubbard-West Otter Tail-East Otter Tail-Wadena-Grant- 906 PM CDT Wed Jul 8 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Tonight Isolated thunderstorms are expected until 10 PM. A few storms may be severe bringing the chance for 60 mph winds and quarter sized hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are chances for thunderstorms Friday into Saturday as well as into next week. Storms are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 8, 6:44 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TORNADO 2 ESE VINING 46.25N 95.49W
07/08/2020 OTTER TAIL MN STORM CHASER
BRIEF TORNADO REPORTED BY CHASERS.
&&
TLLocal storm report, Jul 8, 8:22 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
822 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TORNADO 6 SW DALTON 46.11N 96.00W
07/08/2020 OTTER TAIL MN PUBLIC
LARGE TORNADO ON THE GROUND, HEADING TOWARD
A FARMHOUSE.
0519 PM TORNADO 6 S DALTON 46.09N 95.92W
07/08/2020 GRANT MN PUBLIC
LARGE TORNADO ON THE GROUND. ONE-HALF MILE
FROM INTERSTATE REST AREA. SEEING DEBRIS
LOFTED IN THE AIR.
0530 PM TORNADO 5 ESE DALTON 46.15N 95.82W
07/08/2020 OTTER TAIL MN PUBLIC
3 FARMSTEADS HAVE BEEN HIT. TORNADO
CURRENTLY AT 295TH AND STATE HIGHWAY 82.
TORNADO CROSSED I-94, BUT NO VEHICLES WERE
AFFECTED.
0540 PM TSTM WND DMG 3 N OTTERTAIL 46.47N 95.54W
07/08/2020 OTTER TAIL MN PUBLIC
MULTIPLE TREES DOWN.
0634 PM TORNADO 2 ESE VINING 46.25N 95.49W
07/08/2020 OTTER TAIL MN STORM CHASER
BRIEF TORNADO REPORTED BY CHASERS.
&&Special weather statement, Jul 8, 9:06 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
906 PM CDT Wed Jul 8 2020
MNZ031-032-090245-
Wadena MN-East Otter Tail MN-
906 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WADENA AND EAST CENTRAL
OTTER TAIL COUNTIES UNTIL 945 PM CDT...
At 906 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hewitt, or 45 miles east of Fergus Falls, moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Verndale around 915 PM CDT.
Aldrich around 920 PM CDT.
Blue Grass around 930 PM CDT.
Oylen around 945 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.
LAT...LON 4637 9483 4637 9515 4629 9516 4636 9532
4669 9479 4639 9478 4639 9476
TIME...MOT...LOC 0206Z 233DEG 27KT 4636 9512
NCSpecial weather statement, Jul 8, 10:26 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1026 PM CDT Wed Jul 8 2020
MNZ024-032-090430-
Wadena MN-Hubbard MN-
1026 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD AND NORTH
CENTRAL WADENA COUNTIES UNTIL 1130 PM CDT...
At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hubbard, or 42 miles east of Detroit Lakes, moving northeast at 15
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Badoura and Nevis around 1105 PM CDT.
Chamberlain around 1120 PM CDT.
Akeley around 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and north central Minnesota.
LAT...LON 4680 9477 4680 9479 4675 9502 4686 9507
4709 9467 4708 9466 4704 9467 4693 9466
4682 9466
TIME...MOT...LOC 0326Z 241DEG 12KT 4684 9495
NCSpecial weather statement, Jul 8, 10:35 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Grand Forks ND 1035 PM CDT Wed Jul 8 2020 MNZ031-032-090430- Wadena MN-East Otter Tail MN- 1035 PM CDT Wed Jul 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WADENA AND EAST CENTRAL OTTER TAIL COUNTIES UNTIL 1130 PM CDT... At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm over Blue Grass, or 43 miles southeast of Detroit Lakes, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Blue Grass around 1040 PM CDT. Nimrod and Oylen around 1100 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until midnight CDT for central and west central Minnesota. LAT...LON 4637 9515 4649 9526 4678 9479 4647 9478 TIME...MOT...LOC 0334Z 234DEG 22KT 4651 9504 NC
Special weather statement, Jul 8, 10:50 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1050 PM CDT Wed Jul 8 2020
MNZ029-NDZ053-090445-
Wilkin MN-Richland ND-
1050 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILKIN AND
SOUTHEASTERN RICHLAND COUNTIES UNTIL 1145 PM CDT...
At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of New Effington, or 28 miles southwest of Wahpeton,
moving northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Hankinson around 1110 PM CDT.
Lamars around 1115 PM CDT.
Sonora around 1120 PM CDT.
Great Bend around 1125 PM CDT.
Fairmount around 1135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4598 9713 4632 9661 4607 9634 4602 9647
4602 9657 4598 9657 4593 9671 4594 9709
TIME...MOT...LOC 0349Z 234DEG 22KT 4595 9697
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 10:50 PM CDT | Special Weather Statement | FGF | Richland | 55 min |
| Jul 8, 11:36 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 12 min |
| Jul 9, 12:33 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 27 min |
| Jul 9, 12:50 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 40 min |
| Jul 8, 9:06 PM CDT | Special Weather Statement | FGF | Wadena | 39 min |
| Jul 8, 10:26 PM CDT | Special Weather Statement | FGF | Hubbard | 64 min |
| Jul 8, 10:35 PM CDT | Special Weather Statement | FGF | Wadena | 55 min |
| Jul 8, 11:14 PM CDT | Special Weather Statement | FGF | Wilkin | 46 min |
| Jul 8, 11:26 PM CDT | Special Weather Statement | FGF | Wadena | 64 min |
| Jul 8, 11:27 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 63 min |
| Jul 8, 11:33 PM CDT | Special Weather Statement | FGF | Otter Tail | 57 min |
| Jul 8, 11:38 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 52 min |
| Jul 9, 12:02 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 58 min |
| Jul 9, 12:10 AM CDT | Special Weather Statement | FGF | Wilkin | 65 min |
| Jul 9, 12:14 AM CDT | Special Weather Statement | FGF | Grant | 61 min |
| Jul 9, 12:25 AM CDT | Special Weather Statement | FGF | Hubbard | 65 min |
| Jul 9, 12:27 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard, Wadena | 33 min |
| Jul 9, 12:30 AM CDT | Severe Thunderstorm Warning | FGF | Becker | 30 min |
| Jul 9, 1:04 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard | 56 min |
| Jul 9, 1:17 AM CDT | Special Weather Statement | FGF | Otter Tail, Wilkin | 43 min |
| Jul 9, 1:23 AM CDT | Special Weather Statement | FGF | Hubbard | 67 min |
| Jul 9, 1:44 AM CDT | Special Weather Statement | FGF | Becker, Otter Tail, Wadena | 46 min |
| Jul 9, 2:05 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 39 min |
| Jul 9, 2:13 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 30 min |
| Jul 9, 2:26 AM CDT | Special Weather Statement | FGF | Beltrami | 64 min |
| Jul 9, 2:27 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Wadena | 29 min |
| Jul 9, 3:00 AM CDT | Special Weather Statement | FGF | Clearwater, Mahnomen | 60 min |
| Jul 9, 3:46 AM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.